Treatment for cancer is a difficult time for patients and their families. While there are important benefits of chemotherapy in the treatment and management of many types of cancer, some of the negative effects may not always be obvious. One of the possible negative effects of chemotherapy that you may not be aware of is hearing loss. Hearing loss due to chemotherapy is generally considered a type of sudden hearing loss, so monitoring before and after treatment for hearing tests is important.
How are they linked to chemotherapy and hearing loss?
Hearing loss is the benefit of chemotherapy treatment is most likely chemotherapy in a platinum-based medicine category, such as cisplatin or carboplatin. Cisplatin therapy & # 39; it is used in a variety of treatment modalities, but it is most commonly used in gynecological cancers (cervical and cervical cancer) and head and neck cancer. Besides cisplatin, there are reports of hearing loss with some vaccine-melanoma-targeted therapy. The way chemotherapy causes hearing loss is complicated, but it ultimately causes permanent damage to the internal organs responsible for hearing. Importantly, hearing loss often affects high-grade hearing, and has little impact on your daily hearing needs.
No hearing loss always occurs with chemotherapy
There are specific factors that can increase the risk of hearing loss, and if you are scheduled to receive these types of treatment, it is important to discuss the risk factors for hearing loss in your oncology team.
How do I know if my hearing is affected by chemotherapy?
Symptoms of hearing loss may be accompanied by ear infections, or tinnitus. One of the most reliable ways to find out if your hearing is affected by chemotherapy is to have your hearing tested by an audiologist, ear, nose, and otologist. It is important to have your hearing tested before and after chemotherapy; your hearing status prior to treatment will serve as a basis for any changes to be identified in the follow-up test.
Recognition of hearing loss in chemotherapy is difficult, because people have many things to consider during treatment planning, and basic hearing tests can be suggestive. Also, hearing loss may not always be a sign that people consider during treatment, so it can be easily dismissed. You can ask your treating doctor and eye disease specialist how best to evaluate your hearing during treatment.
What can I do if I experience hearing loss during or after chemotherapy?
If you experience any changes in your ear or have any ringing in your ears at any time during your treatment, it is important that you tell your doctor right away, because it is important to get a hearing test. One of the barriers to hearing loss caused by chemotherapy is that it is always present. Other problems exist because there are more effective therapeutic options for patients with hearing loss due to chemotherapy, so early identification and follow-up are important.
Although many efforts have been made to identify effective treatments to reverse hearing loss, nothing is currently approved. You may be given steroid medication if you notice a hearing loss, which may give you some benefits.
Due to the constant nature of hearing loss and the few treatment options available, if you experience any symptoms of hearing loss or tinnitus during chemotherapy, it may require changes in treatment for some people, and it depends. many issues, including the type of cancer you have and the treatments available.
Hearing loss caused by chemotherapy is hard, but it can be managed
Deaf chemotherapy is often beyond the limits that affect everyday hearing; however, it is still an affective and traumatic problem that occurs to people receiving cancer treatment. Although treatment therapy is meant to relieve symptoms, hearing rehabilitation of hearing aids is an option if you experience hearing loss. Recognizing the possible risk of hearing loss before you start your chemotherapy is important to ensure that appropriate steps are taken to monitor the hearing, maintenance chemicals, and the possibility looga prevent damage.